Undated (WXOW) - The Food and Drug Administration (FDA) is warning patients about the use of a popular antibiotic used to treat bacterial infections.
The agency says it can cause abnormal and possibly fatal heart rhythms in some patients.
FDA officials say the warning was issued after they reviewed two studies on the drug.
A Vanderbilt University study found an increased risk of death from heart disease in the first five days of using a Z-Pak when compared to other common antibiotics or no antibiotics.
The FDA said patients who have low blood levels of potassium or magnesium are at a higher risk.
Patients who have a slower than normal heart rate or who are taking drugs to treat irregular heartbeats should also be cautious.
Pfizer, which produces the drug, said the majority of patients using the antibiotic are not affected.
All content © Copyright 2000 - 2013 WorldNow and WXOW. All Rights Reserved.
Persons with disabilities who need assistance with issues relating to the content of this station's public inspection file should contact Administrative Assistant Theresa Wopat at 507-895-9969. Questions or concerns relating to the accessibility of the FCC's online public file system should be directed to the FCC at 888-225-5322, at 888-835-5322 (TTY) or at firstname.lastname@example.org.